Alert archive / Kansas / Special Weather Statements in 2022
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Oct 12, 2022, 4:21 AM CDT for Anderson County, Coffey County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 12, 2022, 4:21 AM CDT (09:21 UTC)
- Expired
- Oct 12, 2022, 5:15 AM CDT
- In force
- 54 min
- Issued by
- NWS Topeka, KS
- Hail
- 0.50 in
- Wind
- 50
Counties Anderson County, KS, Coffey County, KS
The radar
The Topeka radar (KTWX), 104 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1123 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1244 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 358 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.6
The text
As transmitted.
046
WWUS83 KTOP 120921
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
421 AM CDT Wed Oct 12 2022
KSZ056-058-059-121015-
Coffey-Franklin-Anderson-
421 AM CDT Wed Oct 12 2022
...Strong thunderstorms will impact portions of southern Franklin,
Anderson and southern Coffey Counties through 515 AM CDT...
At 421 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rantoul to 3 miles east of Hamilton.
Movement was southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Garnett, Burlington, Richmond, Colony, New Strawn, Gridley, Greeley,
Princeton, Lane, Rantoul, Westphalia, Kincaid, Lone Elm, Harris and
Le Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3814 9596 3864 9507 3804 9508 3804 9596
TIME...MOT...LOC 0921Z 311DEG 14KT 3857 9506 3797 9611
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
$$
JPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Oct 12, 3:50 AM CDT, 31 minutes earlier.
Area forecast discussion, Oct 12, 3:50 AM CDT, 31 minutes before
Area Forecast Discussion National Weather Service Topeka KS 350 AM CDT Wed Oct 12 2022 .DISCUSSION... Issued at 350 AM CDT Wed Oct 12 2022 Key Points: - Low RH values and gusty winds today and Thursday could create increased fire weather concerns. - Dry weather expected through the next week with temperatures staying in the upper 60s and low 70s Mid-level water vapor imagery this morning is showing a prominent troughing pattern affecting much of the central US. An associated surface trough axis has ushered a cold front through northeastern Kansas, bringing much needed rain to the area. The front will make its way out of the warning area by this morning and set the stage for elevated fire weather conditions. See the fire weather discussion below for further details. By this afternoon, a tight pressure gradient will allow for sustained winds of 15-20 mph and gusts upwards of 30 mph. Downsloping flow and clear skies will aid in temperatures reaching the mid 70s area-wide. By Thursday, the upper-level trough axis will have slowly moved off to the east of the area with strong northwesterly flow situated over northeastern KS. This will maintain a tight pressure gradient across the area and keep winds sustained between 15-25 mph with gusts up to 40 mph. Fire weather area-wide will become a concern with further details in the fire weather section. Under clear skies and a well- mixed BL, high temperatures will climb into the upper 60s and low 70s. Beyond Thursday, the upper low will continue its path eastwards and usher in another dry stretch for the next week. Highs will remain seasonable in the 60s and low 70s with a slight cool-down by the beginning of next week. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1228 AM CDT Wed Oct 12 2022 A cold front moving out of north-central Kansas will continue southeastward overnight tonight with associated thunderstorms. Have slowed down the line of storms in the TAFs by a slight margin, but will impact each terminal with gusty winds ahead and along the line of storms. This will be followed by gusty northwesterly winds following the frontal passage and will continue through the end of the period. A brief period during Wednesday AM could see slightly weaker winds before gusts pick back up by the afternoon, up to 25 mph at times. && .FIRE WEATHER... Issued at 350 AM CDT Wed Oct 12 2022 Fire weather concerns will exist this afternoon and Thursday afternoon as much drier air filters in following a few frontal boundaries. A tight pressure gradient will keep the boundary well mixed with mixing heights nearing 700 mb today and Thursday. Sustained winds out of the northwest will be sustained between 15-20 mph with gusts up to 30 mph. Higher wind gusts should remain further towards north-central KS where the pressure gradient will remain tighter. A secondary surface cold front will move through late this afternoon bringing a secondary surge of dry air into north- central KS. Deterministic models have Tds approaching the mid 20s following the passage of the front. This could create a brief window for elevated fire weather behavior in far north- central KS. Issuance of a RFW has been held off at this time due to the uncertainty in criteria being met in far north-central KS. Cloud cover accompanying the secondary frontal boundary and CAA behind the front could diminish temperatures during peak heating hours this afternoon. This in addition to residual moisture from this morning's rain could help reduce fire weather conditions. Burning is still not advised as gusty winds will make it difficult to keep fires under control. Thursday will continue to see strong northwesterly winds and deep mixing during the afternoon hours. Dewpoints will be able to mix out into the low to mid 20s creating RH values between 17-20%. Winds will be sustained between 15-25 mph with gusts between 30-40 mph. With fuels drying out from the rain Wednesday AM, fire weather conditions will likely remain extreme across the entire area and burning will not be advised. && .TOP WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from 1 PM CDT this afternoon through this evening for KSZ008>011-020>022-034. Fire Weather Watch from Thursday afternoon through Thursday evening for KSZ008>012-020>024-026-034>040-054>056-058-059. && DISCUSSION...Griesemer AVIATION...Griesemer FIRE WEATHER...Griesemer
Hazardous weather outlook, Oct 12, 4:00 AM CDT, 21 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 400 AM CDT Wed Oct 12 2022 KSZ008>011-020>022-034-130900- Republic-Washington-Marshall-Nemaha-Cloud-Clay-Riley-Ottawa- 400 AM CDT Wed Oct 12 2022 ...FIRE WEATHER WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON THROUGH THIS EVENING... ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. Very high fire weather conditions will exist this afternoon as RH values approach 20% and winds will gusts upwards of 30 mph. Burning is not advised as any fire can quickly get out of control. A Fire Weather Watch will be in effect from 1 PM through 7 PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Dry and windy conditions will lead to very high to extreme fire danger Thursday afternoon. A Fire Weather Watch is in effect across the entire area for Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ012-023-024-026-035>040-054>056-058-059-130900- Brown-Pottawatomie-Jackson-Jefferson-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 400 AM CDT Wed Oct 12 2022 ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas and northeast Kansas. .DAY ONE...Today and tonight. Elevated fire weather conditions will exist today as RH values approach the mid 20% range and winds gusts upwards of 25 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Dry and windy conditions will lead to very high to extreme fire danger Thursday afternoon. A Fire Weather Watch is in effect across the entire area for Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Oct 12, 2:09 AM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
209 AM CDT Wed Oct 12 2022
KSZ011-012-022>024-026-035>039-054-120800-
Wabaunsee-Geary-Shawnee-Lyon-Pottawatomie-Jefferson-Dickinson-Brown-
Riley-Jackson-Nemaha-Morris-
209 AM CDT Wed Oct 12 2022
...A line of strong thunderstorms will impact portions of
northwestern Jefferson, Dickinson, Geary, southern Riley, Morris,
Shawnee, Wabaunsee, Pottawatomie, southeastern Nemaha, Jackson,
southern Brown and northwestern Lyon Counties through 300 AM CDT...
At 208 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Robinson to near Delia to near Ramona. Movement
was southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Topeka, Manhattan, Junction City, Abilene, Wamego, Holton, Hiawatha,
Herington, Council Grove, Horton, Valley Falls, Rossville, Alma,
Westmoreland, Eskridge, St. Marys, Ogden, Grandview Plaza, Dover and
Silver Lake.
This includes Interstate 70 between mile markers 269 and 355.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3989 9534 3965 9534 3965 9556 3942 9557
3942 9525 3905 9564 3852 9649 3852 9693
3861 9693 3861 9737 3891 9737 3907 9712
3913 9696 3917 9696 3940 9659 3992 9541
TIME...MOT...LOC 0708Z 309DEG 25KT 3982 9541 3928 9599 3863 9703
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
JPSpecial weather statement, Oct 12, 2:57 AM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
257 AM CDT Wed Oct 12 2022
KSZ024-026-037>040-054-055-120845-
Wabaunsee-Shawnee-Lyon-Jefferson-Douglas-Jackson-Osage-Morris-
257 AM CDT Wed Oct 12 2022
...A line of strong thunderstorms will impact portions of Jefferson,
Morris, Shawnee, northwestern Douglas, Wabaunsee, northern Osage,
southeastern Jackson and northern Lyon Counties through 345 AM CDT...
At 256 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Winchester to 3 miles south of Keene to 9
miles northwest of Strong City. Movement was southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Topeka, northwestern Lawrence, Council Grove, Carbondale, Valley
Falls, Rossville, Oskaloosa, Alma, Eskridge, Tecumseh, Richland,
Dover, Silver Lake, Auburn, Burlingame, Perry, Americus, McLouth,
Meriden and Scranton.
This includes the following highways...
Interstate 70 between mile markers 329 and 355.
Kansas Turnpike between mile markers 132 and 201.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3904 9519 3837 9636 3852 9635 3852 9693
3865 9693 3887 9658 3887 9650 3892 9650
3919 9608 3918 9607 3916 9606 3916 9609
3913 9604 3921 9603 3944 9567 3932 9518
TIME...MOT...LOC 0756Z 311DEG 20KT 3931 9525 3890 9601 3850 9664
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JPSpecial weather statement, Oct 12, 3:28 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service Topeka KS
328 AM CDT Wed Oct 12 2022
KSZ026-037>040-054>056-058-059-120915-
Coffey-Wabaunsee-Shawnee-Lyon-Jefferson-Douglas-Franklin-Osage-
Anderson-Morris-
328 AM CDT Wed Oct 12 2022
...A line of strong thunderstorms will impact portions of Franklin,
southern Jefferson, southeastern Morris, southeastern Shawnee,
northwestern Anderson, Douglas, southeastern Wabaunsee, Osage,
Coffey and Lyon Counties through 415 AM CDT...
At 327 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Basehor to near Osage City to 8 miles west
of Emporia. Movement was southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Topeka, Lawrence, Emporia, Ottawa, Baldwin City, Osage City,
Burlington, Carbondale, Oskaloosa, Tecumseh, Eudora, Richland,
Wellsville, Auburn, Overbrook, Lyndon, Centropolis, Lebo, Burlingame
and Perry.
This includes the following highways...
Interstate 35 between mile markers 128 and 198.
Kansas Turnpike between mile markers 117 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3856 9507 3805 9596 3817 9596 3817 9636
3852 9635 3852 9646 3891 9593 3929 9518
3897 9519 3895 9509 3899 9506 3898 9506
TIME...MOT...LOC 0827Z 335DEG 35KT 3917 9493 3866 9585 3837 9632
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JPLocal storm report, Oct 12, 3:51 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
351 AM CDT WED OCT 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 AM HAIL 1 NE OSAGE CITY 38.64N 95.81W
10/12/2022 E0.50 INCH OSAGE KS PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
JPLocal storm report, Oct 12, 3:53 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
353 AM CDT WED OCT 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 AM HAIL MCLOUTH 39.20N 95.21W
10/12/2022 E0.70 INCH JEFFERSON KS EMERGENCY MNGR
&&
JPSpecial weather statement, Oct 12, 4:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
421 AM CDT Wed Oct 12 2022
KSZ056-058-059-121015-
Coffey-Franklin-Anderson-
421 AM CDT Wed Oct 12 2022
...Strong thunderstorms will impact portions of southern Franklin,
Anderson and southern Coffey Counties through 515 AM CDT...
At 421 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rantoul to 3 miles east of Hamilton.
Movement was southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Garnett, Burlington, Richmond, Colony, New Strawn, Gridley, Greeley,
Princeton, Lane, Rantoul, Westphalia, Kincaid, Lone Elm, Harris and
Le Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3814 9596 3864 9507 3804 9508 3804 9596
TIME...MOT...LOC 0921Z 311DEG 14KT 3857 9506 3797 9611
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 10:45 PM CDT | Special Weather Statement | TOP | Republic | 30 min |
| Oct 11, 11:06 PM CDT | Special Weather Statement | TOP | Republic | 39 min |
| Oct 11, 11:46 PM CDT | Special Weather Statement | TOP | Cloud, Republic, Washington | 44 min |
| Oct 12, 12:10 AM CDT | Special Weather Statement | TOP | Marshall | 35 min |
| Oct 12, 12:30 AM CDT | Special Weather Statement | TOP | Clay, Cloud, Marshall, Ottawa, Washington | 45 min |
| Oct 12, 1:19 AM CDT | Special Weather Statement | TOP | Brown, Clay, Dickinson, Geary, Marshall, Nemaha and 2 more | 56 min |
| Oct 12, 1:44 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 31 min |
| Oct 12, 2:09 AM CDT | Special Weather Statement | TOP | Brown, Dickinson, Geary, Jackson, Morris, Pottawatomie and 3 more | 51 min |
| Oct 12, 2:57 AM CDT | Special Weather Statement | TOP | Jefferson, Morris, Shawnee, Wabaunsee | 48 min |
| Oct 12, 3:28 AM CDT | Special Weather Statement | TOP | Coffey, Douglas, Franklin, Lyon, Osage | 47 min |
| Oct 12, 10:13 AM CDT | Red Flag Warning | TOP | Clay, Cloud, Marshall, Nemaha, Ottawa, Republic and 2 more | 9 hr |
| Oct 12, 2:33 PM CDT | Red Flag Warning | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 28 hr |
Nearby
Special Weather Statements in Kansas, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.